Alert archive / Arizona / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Flagstaff, AZ

April 16, 2006Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 16, 2006, 8:59 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 17, 2006, 4:55 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2006, 8:59 PM MST (03:59 UTC)
In effect from
Apr 17, 2006, 4:55 AM MST
Expired
Apr 17, 2006, 7:00 PM MST
In force
14 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 170359
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
859 PM MST SUN APR 16 2006

AZZ109>114-139-140-171200-
/O.UPG.KFGZ.FW.A.0003.060417T1900Z-060418T0200Z/
/O.NEW.KFGZ.FW.W.0007.060417T1700Z-060418T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
859 PM MST SUN APR 16 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 7 PM MST MONDAY. THE
FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING.

A STRONG PACIFIC FRONT WILL MOVE THROUGH ARIZONA MONDAY AFTERNOON
AND EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS
OF 45 MPH ARE EXPECTED TO DEVELOP BY AROUND 800 AM MST MONDAY MORNING
AND LAST THROUGH 700 PM MST THAT EVENING. RELATIVE HUMIDITIES ARE
FORECAST TO FALL TO 10 TO 15 PERCENT BY AROUND 1000 AM MST MONDAY
MORNING AND CONTINUE THROUGH 700 PM MST THAT EVENING. HUMIDITIES
ARE FORECAST TO INCREASE ALONG WITH DECREASING WIND SPEEDS DURING
THE EARLY EVENING HOURS...SO THAT CONDITIONS ARE EXPECTED TO
IMPROVE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
3 follow-up statements
000 
WWUS85 KFGZ 171155
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 AM MST MON APR 17 2006

AZZ105-107-172000-
/O.EXA.KFGZ.FW.W.0007.060417T1700Z-060418T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
455 AM MST MON APR 17 2006

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

A STRONG PACIFIC FRONT WILL CROSS ARIZONA TODAY. SOUTHWEST WINDS
OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED TO DEVELOP
SHORTLY AFTER 800 AM MST THIS MORNING AND LAST THROUGH SUNSET
TONIGHT. RELATIVE HUMIDITIES ARE FORECAST TO FALL TO 10 TO 15
PERCENT AFTER 1000 AM MST MONDAY MORNING AND REMAIN BELOW 15
PERCENT THROUGH SUNSET TONIGHT.

HUMIDITIES ARE FORECAST TO INCREASE ALONG WITH DECREASING WIND
SPEEDS AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$

AZZ109>114-139-140-172000-
/O.CON.KFGZ.FW.W.0007.060417T1700Z-060418T0200Z/
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
455 AM MST MON APR 17 2006

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING. 

 STRONG PACIFIC FRONT WILL CROSS ARIZONA TODAY. SOUTHWEST WINDS
OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED TO DEVELOP
SHORTLY AFTER 800 AM MST THIS MORNING AND LAST THROUGH SUNSET
TONIGHT. RELATIVE HUMIDITIES ARE FORECAST TO FALL TO 10 TO 15
PERCENT AFTER 1000 AM MST MONDAY MORNING AND REMAIN BELOW 15
PERCENT THROUGH SUNSET TONIGHT.

HUMIDITIES ARE FORECAST TO INCREASE ALONG WITH DECREASING WIND
SPEEDS AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. A
COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 171810
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1110 AM MST MON APR 17 2006

AZZ105-107-109>114-139-140-180200-
/O.CON.KFGZ.FW.W.0007.000000T0000Z-060418T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1110 AM MST MON APR 17 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

A STRONG PACIFIC FRONT WILL MOVE ACROSS NORTHERN ARIZONA TODAY. SOUTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH ARE EXPECTED TO CONTINUE
THIS AFTERNOON AND LAST THROUGH SUNSET TONIGHT. RELATIVE HUMIDITIES
WILL REMAIN BELOW 15 PERCENT THROUGH SUNSET TONIGHT.

HUMIDITIES ARE FORECAST TO INCREASE ALONG WITH DECREASING WIND
SPEEDS AFTER SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL DURING THE WARNING PERIOD. PLEASE
NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KFGZ 180157
RFWFGZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 PM MST MON APR 17 2006

AZZ105-107-109>114-139-140-180300-
/O.EXP.KFGZ.FW.W.0007.000000T0000Z-060418T0200Z/
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
657 PM MST MON APR 17 2006

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING. 

A STORM SYSTEM AND COLD FRONT PASSING NORTH OF THE STATE WILL
CONTINUE TO PRODUCE WINDY CONDITIONS THIS EVENING ACROSS MUCH OF
NORTHERN ARIZONA. RELATIVE HUMIDITY HAS BEGUN TO RISE ABOVE 15
PERCENT FOR MOST LOCATIONS WITH A FEW LOCATIONS AT WINSLOW...
AND WINDOW ROCK THAT STILL SHOW RELATIVE HUMIDITY READINGS AT 15
PERCENT... HOWEVER RELATIVE HUMIDITY AT THESE SITES IS FORECAST TO
GO BACK ABOVE 15 PERCENT BEFORE 800 PM MST THIS EVENING...FOR THIS
REASON THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 16, 8:55 PM MST, 4 minutes earlier.

Area forecast discussion, Apr 16, 8:55 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST SUN APR 16 2006

.SYNOPSIS...A STORM SYSTEM PASSING NORTH OF THE STATE WILL PRODUCE
STRONG GUSTY WINDS ACROSS MUCH OF NORTHERN ARIZONA ON MONDAY. THE
ONLY CHANCE FOR RAIN SHOWERS WILL BE ALONG THE UTAH BORDER. AFTER A
SLIGHTLY COOLER TUESDAY...EXPECT A RETURN TO WARMER CONDITIONS ON
WEDNESDAY AND THURSDAY. ANOTHER APPROACHING STORM SYSTEM WILL
DELIVER THE NEXT CHANCE FOR STRONG WINDS AND PRECIPITATION ON FRIDAY
AND SATURDAY.
&&

.DISCUSSION...WITH A BIT OF A PATTERN SHIFT IN THE WORKS...THE UPPER
LEVEL LONG WAVE TROUGH JUST OFF THE WEST COAST HAS BEGUN TO MOVE
EASTWARD. BY MONDAY MORNING...IT WILL STRADDLE NEVADA. BY MONDAY
EVENING...UTAH. AS THE BASE OF THE TROUGH SLIDES ACROSS NORTHERN
ARIZONA DURING THE DAY...RESULTING PRESSURE DIFFERENCES WILL
GENERATE ADVISORY LEVEL WINDS NORTHEAST OF A LINE FROM SELIGMAN TO
ALPINE. WINDS GUSTING TO MORE THAN 45 MILES PER HOUR WILL PERSIST
FROM MID MORNING THROUGH EARLY EVENING /SEE PHXNPWFGZ/. HIGHEST WIND
SPEEDS WILL PROGRESS FROM WEST TO EAST ACROSS THE STATE THROUGH THE
DAY. PAIRED WITH THESE STRONG WINDS...FORECAST LOW RELATIVE
HUMIDITIES HAVE PROMPTED THE UPGRADE OF MONDAYS FIRE WEATHER WATCH
TO A RED FLAG WARNING /SEE PHXRFWFGZ/. AS FAR AS PRECIPITATION
GOES...THIS PROGRESSIVE TROUGH WILL ONLY BRING A SLIGHT CHANCE OF
RAIN SHOWERS TO AREAS NEAR THE UTAH BORDER.

AFTER THE TROUGH PASSAGE...EXPECT COOLER TEMPERATURES FOR TUESDAY. A
RETURN TO MILD WESTERLY FLOW ALOFT WILL DELIVER A WARMER AND DRIER
WEDNESDAY AND THURSDAY.
&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT WINDS OF 10 TO 15 KTS
OVERNIGHT. WINDS WILL INCREASE RAPIDLY AFTER 14Z MONDAY AS A COLD
FRONT APPROACHES. SUSTAINED SFC WINDS OF 20 TO 30 KTS WITH GUSTS TO
40 KTS OR HIGHER WILL DEVELOP FROM THE MOGOLLON RIM NORTHEASTWARD.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 8 AM UNTIL 7
PM MST MONDAY FOR AZ ZONES 004>007-009>017-038>040. RED FLAG WARNING
FROM 10 AM UNTIL 7 PM FOR AZ FIRE WEATHER ZONES 109>114-139-140.
&&

GFH/TC
Hazardous weather outlook, Apr 16, 2:45 PM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SUN APR 16 2006

UPDATED TO INCLUDE WORDING OF WIND ADVISORY ISSUANCE

AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
245 PM MST SUN APR 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SOUTHWEST WIND GUSTS TO 40 MPH ARE EXPECTED THIS AFTERNOON ACROSS
COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC STORM SYSTEM WILL BE CROSSING THE GREAT BASIN ON
MONDAY...WITH A COLD FRONT MOVING OVER NORTHERN ARIZONA. AS A
RESULT...STRONG SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH
WILL OCCUR DURING THE MORNING AND AFTERNOON HOURS. A WIND ADVISORY
HAS BEEN ISSUED FOR A MAJORITY OF THE FORECAST AREA FROM 8 AM MST TO
7 PM MST MONDAY. PLEASE SEE PRODUCT PHXNPWFGZ FOR DETAILS ON AREAL
COVERAGE OF THIS ADVISORY. LOW RELATIVE HUMIDITIES COMBINED WITH
THESE WIND GUSTS PROMPTED THE ISSUANCE OF A FIRE WEATHER WATCH FOR
PORTIONS OF NORTHEAST ARIZONA FOR MONDAY AFTERNOON THROUGH MONDAY EVENING.
PLEASE SEE PRODUCT PHXRFWFGZ FOR DETAILS ON AREAL COVERAGE.

Nearby

Red Flag Warnings in Arizona, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.